South Dakota, 2005

Hail and Damaging Winds in South Dakota, June 7, 2005

June 7, 2005 · NWS UNR · 20 events in 6 counties and zones

A line of severe thunderstorms developed across eastern Meade and eastern Pennington Counties and moved east-southeast across south central South Dakota. Intiallly the storms produced large hail across much of eastern Meade and Pennington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms developed across eastern Meade and eastern Pennington Counties and moved east-southeast across south central South Dakota. Intiallly the storms produced large hail across much of eastern Meade and Pennington Counties. As the storms moved into Jackson and Haakon Counties, the line of storms bowed out and started to produce very strong winds across south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 12:50 PM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 7, 12:50 PM MST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT TUE JUN 7 2005

.SHORT TERM...UPPER LOW VCNTY SLC KICKING OFF SHORT WAVES MOVING
TOWARD THE AREA THIS AFTERNOON. MAIN WAVE IS COMING INTO SWRN
WY...AND LEAD WAVE COMING UP FROM SERN WY FOR TOWARD NERN WY...MUCH
FARTHER WEST THAN MODELS HAVE PLACED IN WRN NE. AS A
RESULT...STRONGER SFC LOW NOW OVER CPR...WITH ANOTHER IN WRN NE
PUMPING 60+ DEWPOINTS INTO CNTRL SD. 18Z UNR SOUNDING IS VERY
UNSTABLE...WITH JUST A BIT OF NEG CAPE LEFT TO ERODE...WHICH WILL
OCCUR IN A FEW HOURS AS WINDS WILL SHIFT TO SE AND DEWPOINTS
INCREASE. FORECAST SOUNDINGS ALSO SHOW INCREASING SHEAR BY EVENING.
AS SHORT WAVE MOVES NORTH OF THE FORECAST AREA BY MORNING...WITH
CLEARING OVER THE EASTERN ZONES AND SOME WRAP-AROUND MOISTURE OVER
NERN WY AND NWRN SD...FOLLOWED BY SURFACE HIGH PRESSURE WED. NEXT
LOW DEVELOPS OVER ERN CO-WRN KS WITH INVERTED TROF ALONG FRONT RANGE
AND UPSLOPE RETURN FLOW WED NIGHT-THURS MORNNING. GFS HAS TROF MUCH
SHARPER THAN ETA...FOR BETTER CONVERGENCE AND UPSLOPE POTENTIAL...SO
INCREASED POPS THRU THURS. TEMPS WILL COOL NEXT FEW DAYS...ESP WITH
CLOUD COVER.

.EXTENDED...UNSETTLED WX PATTERN LKS TO CONTINUE AT LEAST THRU THE
WEEKEND. NEXT UPPER LOW FCST TO MV THRU GT BASIN ON FRI AND LIFT
QUICKLY NE. THIS WL BRING ANOTHER CHC OF SHWS/TSTMS TO REGION ON FRI
AND SAT. YET ANOTHER UPPER LOW FCST TO MV IN QUICKLY BEHIND FRI/SAT
SYS AND THIS MAY PROD SIGNIFICANT PCPN ON SUN AND EARLY MON. LKS
LIKE A MORE ZONAL FLOW WILL BEGIN TO SET UP BY TUES AND THIS MAY
FINALLY DRY THINGS OUT.

&&

.AVIATION...SCT TSTMS...SOME OF WHICH WL BE SEVERE WITH LARGE HAIL
AND WINDS IN EXCESS OF 60 MPH...WILL AFFECT ALL TWEB RTES AND TAF
LOCATIONS THRU 04Z...OTHERWISE VFR CONDS CAN BE EXPECTED. AFT 04Z
VFR CONDS CAN BE EXPECED ACRS WRN NEB/ERN WY AND WRN SD. MVFR/IFR
CONDS ARE EXPECED ACRS WRN ND THRU THE FCST PERIOD.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE
WY...SEVERE TSTM WATCH TIL 8 PM MDT

&&

SANDERS/LJC
Hazardous weather outlook, Jun 7, 10:15 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT TUE JUN 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...GENERALLY
EAST OF A LINE FROM FAITH...TO WALL...TO PINE RIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.

VERY LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE WITH THE
STORMS...WITH TORNADOES POSSIBLE IN CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING.

A STRONG UPPER LEVEL SYSTEM OVER UTAH WILL MOVE INTO THE NORTHERN
PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE WILL DEVELOP OVER
WESTERN NEBRASKA...BRINGING MOISTURE INTO THE AREA.

TAKE TIME TO REVIEW YOUR SEVERE WEATHER PLANS AND PREPARE FOR
HAZARDOUS CONDITIONS BEFORE STORMS DEVELOP. MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR UPDATED INFORMATION ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
CENTRAL SOUTH DAKOTA.

SS

In the hours before

Local storm report, Jun 7, 2:34 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             6 SSE BROWNSVILLE       44.20N 103.65W
06/07/2005  1.25 INCH        LAWRENCE           SD   TRAINED SPOTTER

            HAIL LASTED FROM 310 TO 325 PM.

0330 PM     HAIL             3 SSE BROWNSVILLE       44.24N 103.67W
06/07/2005  1.00 INCH        LAWRENCE           SD   TRAINED SPOTTER

            HAIL LASTED FROM 310 TO 330 PM.

&&

LCZEPYHA
Local storm report, Jun 7, 2:45 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             24 W GILLETTE           44.28N 106.00W
06/07/2005  1.00 INCH        CAMPBELL           WY   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 2:52 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 SE MUD BUTTE          44.92N 102.76W
06/07/2005  1.75 INCH        MEADE              SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jun 7, 2:58 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             STURGIS                 44.41N 103.51W
06/07/2005  1.75 INCH        MEADE              SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jun 7, 3:11 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             BEAR BUTTE              44.48N 103.42W
06/07/2005  1.00 INCH        MEADE              SD   NWS EMPLOYEE

&&

LCZEPYHA
Local storm report, Jun 7, 3:24 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             4 SE DEERFIELD          44.12N 103.28W
06/07/2005  1.00 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 22 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Meade

When
June 7, 4:27 PM MST to 4:37 PM MST
Where
Meade County, 7 mi SW of Elm Spgs
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -102.617

Hail, Meade

When
June 7, 4:45 PM MST
Where
Meade County, 3 mi SE of Elm Spgs
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.283, -102.467

Hail, Meade

When
June 7, 5:00 PM MST to 5:30 PM MST
Where
Meade County, 6 mi E of Elm Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.317, -102.400

Hail, Pennington

When
June 7, 5:04 PM MST
Where
Pennington County, 5 mi W of Scenic
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.783, -102.650

Thunderstorm Wind, Pennington

When
June 7, 5:04 PM MST
Where
Pennington County, 5 mi W of Scenic
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.783, -102.650

Hail, Pennington

When
June 7, 5:25 PM MST
Where
Pennington County, 11 mi N of Creighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.417, -102.200

Hail, Pennington

When
June 7, 5:25 PM MST to 5:40 PM MST
Where
Pennington County, 9 mi NNW of Creighton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.367, -102.267

Hail, Jackson

When
June 7, 5:35 PM MST
Where
Jackson County, 4 mi SW of Cottonwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.933, -101.967

Thunderstorm Wind, Jackson

When
June 7, 5:45 PM MST
Where
Jackson County, Wanblee
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.567, -101.667

Hail, Jackson

When
June 7, 5:50 PM MST
Where
Jackson County, 15 mi SE of Kadoka
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.683, -101.300

Thunderstorm Wind, Jackson

When
June 7, 5:50 PM MST
Where
Jackson County, 15 mi SE of Kadoka
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.683, -101.300

Thunderstorm Wind, Haakon

When
June 7, 6:02 PM MST
Where
Haakon County, 6 mi N of Philip
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -101.667

Thunderstorm Wind, Haakon

When
June 7, 6:03 PM MST
Where
Haakon County, Milesville
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.450, -101.667

Thunderstorm Wind, Haakon

When
June 7, 6:25 PM MST
Where
Haakon County, 5 mi NE of Milesville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.500, -101.600

Thunderstorm Wind, Haakon

When
June 7, 6:27 PM MST
Where
Haakon County, 21 mi NE of Milesville
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.667, -101.367

Thunderstorm Wind, Haakon

When
June 7, 6:30 PM MST to 6:35 PM MST
Where
Haakon County, 2 mi SW of Kirley
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.500, -101.333

Strong winds picked up a large cattle trailer and carried it about 1/8th of a mile, through 3 corral fences and into the middle of the corral. When it went through, it knocked over the corrals, breaking off 12" x 12" square corner posts. Winds also lifted the corner tin off a barn, leaving a hole in the roof.

Thunderstorm Wind, Haakon

When
June 7, 6:31 PM MST
Where
Haakon County, 17 mi N of Midland
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.317, -101.150

Thunderstorm Wind, Todd

When
June 7, 7:30 PM MST to 7:45 PM MST
Where
Todd County, 2 mi E of Okreek
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.367, -100.350

Thunderstorm Wind, Tripp

When
June 7, 7:40 PM MST
Where
Tripp County, Winner
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.367, -99.867

Thunderstorm Wind, Tripp

When
June 7, 8:30 PM MST
Where
Tripp County, 7 mi N of Ideal
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.633, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5455226, 5455227, 5455228, 5455229, 5455230, 5455231, 5455232, 5455233, 5455234, 5455235, 5455236, 5455237, 5455323, 5455238, 5455239, 5455327, 5455240, 5455325, 5455324, 5455326.